By Missy Grier, MSN, APRN, ACNS-BC
Advanced practice oncology nurses know how complex the care of patients with cancer can be. Every day seems to bring further advancements in the treatment and management of cancer. It can be difficult to keep up with the onslaught of new information, but our patients rely on us to bring them the latest, greatest, and safest treatment options available.
In the past several years, the field of immuno-oncology has exploded. Checkpoint inhibitors (PD-1, PD-L1, CTLA-4), chimeric antigen receptor (CAR) T-cell therapy, and monoclonal antibodies can add years to the lives of patients with certain malignancies. But to add quality to those years, advanced practice nurses must be able to recognize and treat immune-related adverse effects (irAEs).
Many irAEs are obvious and manifest through cardiac, pulmonary, or gastrointestinal toxicities. Others are a little more difficult to pinpoint with certainty, which can make treatment a challenge. Immunotherapy-related endocrinopathies fall in this category.
Before beginning immunotherapy treatment, discuss potential adverse effects with your patient and ensure that they understand what symptoms they need to report. Emphasis should be placed on the fact that symptoms associated with endocrinopathies are non-specific and shouldn’t be written off as a ‘normal’ part of having cancer. Symptoms to report include fatigue, headache, altered sleep pattern, mood changes, and vision changes.
The key to managing endocrinopathies associated with immunotherapy agents is to recognize them early. Although endocrinopathies associated with checkpoint inhibitors are rare, patients receiving ipilimumab, nivolumab, pembrolizumab, or atezolizumab should be monitored with frequent targeted assessment. Two of the most common endocrinopathies associated with checkpoint inhibitors are hypophisitis and hypothyroidism.
Fatigue and headache are both symptoms associated with hypophysitis, or inflammation of the pituitary gland. Low levels of pituitary hormones (ACTH, TSH, FSH, LH, GH, and prolactin) will confirm diagnosis. Differential diagnoses include primary adrenal insufficiency (low cortisol, inappropriate cortisol stimulation test, high ACTH) and primary hypothyroidism (low free T4 and high TSH).
Radiographic imaging (MRI) can also be helpful in diagnosing hypophsitis; be sure to list pituitary inflammation or similar terminology for the indication to provide direction for the radiologist’s interpretation. Treatment during the acute phase of hypophisitis should include high-dose corticosteroids (1 mg/kg prednisone daily); tapering will be determined on a case-by-case basis. Long-term management may include supplementation of affected hormones (levothyroxine, hydrocortisone, etc.).
The most common symptom associated with hypothyroidism is fatigue. Because this is such a nonspecific symptom, the recommendation is to monitor thyroid function prior to each dose of a checkpoint inhibitor. Diagnosis of primary hypothyroidism is confirmed by high TSH and low free T4 level. Treatment of primary hypothyroidism may initially involve high-dose corticosteroid therapy followed by supplemental replacement of thyroid hormone with levothyroxine.
Some endocrinopathies are less common than hypophysitis and hypothyroidism, including adrenal insufficiency and type 1 diabetes mellitus. Adrenal insufficiency is considered an emergency and is manifested through dehydration, hypotension, and electrolyte imbalance (hyperkalemia, hyponatremia). Hospitalization and immediate treatment with IV corticosteroids are crucial for these patients.
The acute onset of type 1 diabetes mellitus is very rare, but cases have been reported. Hyperglycemia and diabetic ketoacidosis are tell-tale diagnostic indicators, and patients’ comprehensive metabolic panels should be monitored for the first 12 weeks of therapy to screen for this endocrinopathy. Treatment involves long-term insulin therapy.